Colorado, 2023Winter Weather in Colorado, December 1 to 2, 2023
December 1 to 2, 2023 · NWS GJT · 7 events in 7 counties and zones
The first in a series of low pressure troughs moved through the Great Basin into the Four Corners region, bringing moderate snowfall to the southern and central Colorado mountains. Banding even led to snowfall along portions of the central Colorado valleys.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first in a series of low pressure troughs moved through the Great Basin into the Four Corners region, bringing moderate snowfall to the southern and central Colorado mountains. Banding even led to snowfall along portions of the central Colorado valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 9:54 PM MST, 2 hours 6 minutes earlier. Its key messages:
- A series of disturbances has brought a return to wintery weather for eastern Utah and western Colorado that will persist through the weekend into early next week.
- Accumulating snow will favor the mountains along the Continental Divide, though minor accumulations can also be expected in most valleys.
- Be prepared for winter driving conditions, especially over mountain passes where roads can be snowpacked and icy.
Area forecast discussion, Nov 30, 9:54 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
954 PM MST Thu Nov 30 2023
.KEY MESSAGES...
- A series of disturbances has brought a return to wintery
weather for eastern Utah and western Colorado that will
persist through the weekend into early next week.
- Accumulating snow will favor the mountains along the
Continental Divide, though minor accumulations can also be
expected in most valleys.
- Be prepared for winter driving conditions, especially over
mountain passes where roads can be snowpacked and icy.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 258 PM MST Thu Nov 30 2023
The first trough has already moved east into the Southern Plains,
and the next trough over the Great Basin is starting to get its act
together at this hour. Light overriding snow showers have begun
along the HWY 40 corridor in northwest Colorado where those valley
inversion cold pools have stayed firmly in place. These showers will
begin to expand through the evening and overnight tonight as better
forcing associated with this next trough moves into the region. This
trough will again focus on the southern into central mountains,
where Winter Weather Advisories are in effect beginning at 5PM this
evening and lasting through midnight Saturday. Forecast snow totals
across these ranges remain in the 5-10 inch range, with locally
higher amounts possible at the highest elevations and along favored
south and southwest facing slopes. Higher elevation valleys can
expect 1-3 inches of snow generally through midnight tomorrow night,
with the lower valleys generally a trace to an inch for the same
period. The one thing to watch is going to be those inverted valleys
in northwest Colorado and the Uinta Basin. Hi-res models continue to
hint at a frontal feature developing across northeastern Utah and
tracking southeast across the northern half of the area through the
next 24 hours or so. Snow total guidance hasn't picked up well on
this feature, and models are notorious for not handling cold-pool
overriding precipitation well. So, while the current snow total
forecast maintains an inch or less of snow for this region, totals
could be closer to the 1-3 inches forecast for higher elevation
valleys. We will be watching this region closely and adjusting the
forecast accordingly.
Several spokes of energy work their way around the base of the Great
Basin trough, which will be situated with its axis just to our west,
through the day tomorrow. This will lead to variations in intensity
during the day, with peaks and lulls. Temperatures across the lower
valleys, especially closer to the Four Corners, will rally enough
during the day that some rain may mix in with snow, however the
majority of the area will stay cold enough to see primarily snow.
The best energy with the trough finally reaches eastern Utah and
western Colorado on Friday evening into Saturday, with snowfall
rates once again increasing for the mountains. The northern
mountains also finally join in on the fun at this point, as flow
becomes more westerly as the base of the broad trough translates
east, and by Saturday morning becomes strongly northwesterly. As
such, a Winter Storm Watch goes into effect for the Park and Elkhead
mountains in northwest Colorado starting Saturday at 5PM and lasting
through Midnight Monday. Highlights may also be needed for the Flat
Tops and West Elks during this period, but will let the midnight
crew take a good look at that with fresher data.
Highs will remain 5-10 degrees below normal through the period
thanks to the increased cloud cover and precipitation, upwards of 15
degrees below normal for areas stuck under stubborn valley
inversions. Near normal lows can be expected tonight for much of the
area, with little diurnal change for the inverted valleys. Tomorrow,
if this system can scour out the inverted valleys, they will join
the remainder of the CWA in seeing highs 5-10 degrees below normal.
The frontal feature that hi-res models are picking up on is coming
through in forecasted temperature fields, with lows along and north
of the Tavaputs coming in 5-10 degrees below normal by Saturday.
Areas south of the Tavaputs will continue to run near normal. So, as
expected, this cool and unsettled pattern has taken hold for eastern
Utah and western Colorado.
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 258 PM MST Thu Nov 30 2023
The axis of the mid-level long wave trough pushes east of the
forecast area Saturday morning. Lingering moisture and orographic
lift in the northwest flow behind the trough will continue to
generate light snow, mainly over the northern and central Colorado
mountains on Saturday. Snow increases Saturday night into Sunday as
moisture associated with an atmospheric river moving in from the
Pacific Northwest reaches northern Colorado. Weak disturbances in
northwest flow are likely to enhance snowfall amounts, but the main
driver of snowfall appears to be mainly orographic lift. This moist
northwest flow regime appears likely to persist through Monday,
though amounts beyond Sunday evening appeared light as the AR event
winds down. Latest guidance suggested considerable snowfall amounts
over the Elkhead Mountains and Park Range where up to 2 feet of new
snow is possible. The Flat Tops and Gore Ranges are expected to
receive decent accumulations during this time, but models indicated
lighter amounts. For now, will go ahead with a Winter Storm Watch
for the Elkhead and Park Ranges beginning late Friday evening and
continuing through Sunday evening. Snow slowly winds down over those
northern/central Colorado ranges from late Sunday night through
Monday with generally lighter accumulations during this period.
During the remainder of the week from Monday night through Thursday
a mid level ridge takes over across the West with dry, quiet weather
returning to the region.
Temperatures during the extended period present a real challenge.
Forecast highs for the valleys which have been trapped beneath
strong low level inversions during the past week suggested that warm
air advection will correspond with a good warmup Sunday through
Thursday. I'm not confident this will occur as there doesn't appear
to be a mechanism to scour the cold air from valley bottoms,
especially across the north where additional snowfall is likely.
Chose not adjust temperatures with this package but encourage later
shifts to evaluate for possible adjustment.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 954 PM MST Thu Nov 30 2023
Intermittent, on and off snow showers will continue across much
of eastern Utah and western Colorado over the next 24 hours
with the Colorado mountain sites favored for impacts. Expect
ceilings and visibility to frequently dip to MVFR and IFR with
times of LIFR likely as well. Some improvement is possible when
not actively snowing, though ceilings likely remain below ILS
breakpoints for most of the time. Winds may become gusty at
times at higher elevation sites like KTEX and KDRO, but
otherwise, winds in the lower valleys will stay mostly light and
terrain driven.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from Friday afternoon through Sunday
evening for COZ004.
Winter Weather Advisory until 11 PM MST Friday for COZ009-012-
017>019.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Nov 30, 3:03 AM MST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
303 AM MST Thu Nov 30 2023
COZ001>014-017>023-UTZ022>025-027>029-011500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
303 AM MST Thu Nov 30 2023
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
The first in a series of systems will impact the southern and central
mountains through this evening with dry but cloudy weather expected
elsewhere. Generally 1 to 3 inches of snow is expected. Showers
increase tonight as the next trough approaches from the west. The
persistent stratus in the Eastern Uinta Basin and portions of
northwest Colorado will finally dissipate.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Precipitation will continue off and on through the weekend and into
early next week. Accumulating snow will favor the mountains along the
Continental Divide, though minor accumulations can also be expected
in most valleys. Be prepared for winter driving conditions,
especially over mountain passes where roads can be snowpacked and
icy. Temperatures will remain unseasonably cold through the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Nov 30, 10:50 PM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1050 PM MST Thu Nov 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Snow 7 NE Sawpit 38.06N 107.91W
11/30/2023 M3.3 inch San Miguel CO Trained Spotter
&&Local storm report, Nov 30, 10:52 PM MST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1052 PM MST Thu Nov 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Snow Ouray 38.02N 107.67W
11/30/2023 M1.7 inch Ouray CO Cocorahs
Cocorahs station CO-OR-23 Ouray 0.1 SE.
&&Winter Weather, Debeque to Silt Corridor
- When
- December 1, 12:00 AM MST to December 2, 7:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area. 6.8 inches reported at New Castle 0.8SE.
Winter Weather, Central Colorado River Basin
- When
- December 1, 12:00 AM MST to December 2, 7:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 2 to 6 inches of snow fell across the area with higher amounts of 7 to 10 inches of snow on the west end of the area due to heavy snow banding. 9.8 inches reported at Glenwood Springs 2.7SSE. Winds gusted 30 to 36 mph at times.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 1, 12:00 AM MST to December 2, 2:22 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area. 8 inches reported at Paonia 1.5N.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 1, 12:00 AM MST to December 2, 4:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 4 to 9 inches of snow fell across the area with locally higher amount of 11.2 inches at North Lost Trail SNOTEL. Wind gusts up to 45 mph were observed.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 1, 12:00 AM MST to December 2, 1:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Columbine Pass received 12 inches of snow with 2 to 4 inches of snow at the lower elevations. Winds gusts were less than 45 mph.
Winter Weather, Northwestern San Juan Mountains
- When
- December 1, 12:00 AM MST to 5:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with 10.8 inches reported at Red Mountain Pass. Winds gusted to between 45 and 55 mph at elevations above 12,000 feet MSL.
Winter Weather, Southwestern San Juan Mountains
- When
- December 1, 12:00 AM MST to 6:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with 2 to 6 inches at the lower elevations. 11.1 inches of snow was reported 6.9 miles NNW of Rockwood, CO. Winds gusted to between 45 and 60 mph at elevations above 12,000 feet MSL.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145221, 1145222, 1145223, 1145224, 1145225, 1145226, 1145227.